Illinois, 2017

Hail in Illinois, March 20, 2017

March 20, 2017 · NWS LOT · 15 events in 6 counties and zones

Thunderstorms developed over northern Illinois, some of which produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed over northern Illinois, some of which produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 19, 11:31 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 19, 11:31 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1231 AM CDT Mon Mar 20 2017

.UPDATE...
922 PM CDT

No significant changes to going forecast though did nudge highest
PoPs a little farther south to reflect latest model trends and
expected placement of the low level jet. Scattered high based
showers are moving southeast across Wisconsin this evening ahead
of a cold front, and a couple thunderstorms have been able to
develop ahead of the front farther north in Central Wisconsin.
It's possible to see some precip across northern Illinois within
the narrow and weak instability axis, but better dynamics are in
place across central and northern Wisconsin and think there is a
better chance for areas north of the I-88 corridor in Illinois to
remain dry this evening.

Main focus this evening and tonight though will be increasing
convection associated with a low level jet to our west/southwest.
Guidance has been somewhat consistent this evening indicating the
low level jet setting up across Missouri into far southeastern
Iowa this evening with convection increasing around or just after
midnight. Latest SPC meso-analysis and 00Z DVN Raob indicate
strong MUCAPE in excess of 1000 J/kg just west of the CWA.
Meanwhile, LLJ is progged to ramp up over the next couple hours
with strongest moisture convergence focused from far NE MO/SE IA
southeast into central IL. Expect this will be the region of
strongest convection with storm motions off to the ESE. Think that
greatest severe threat will stay closer to the LLJ convergence to
our west/southwest where the highest instability will be in place
which quickly decreases farther east. This should result in a
fairly minimal severe threat for the local CWA with elevated
hailers still the primary concern for any stronger storms that are
able to persist into the local area. As mentioned earlier, nudged
the highest PoPs farther south given the aforementioned thoughts
with support from latest runs of the HRRR and RAP which are
trending slightly farther south as well.

Deubelbeiss

&&

.SHORT TERM...
210 PM CDT

Through Monday...

After a pleasant and seasonal (though cool at the lake) Sunday
with partly cloudy conditions and modest winds, our focus will
shift to shower and thunderstorm chances tonight into Monday.

A lead shortwave riding the periphery of a flattening ridge across
the plains is leading to convection along a warm frontal boundary
across Missouri. This activity will dissipate, but additional
shortwave energy will propagate east along the frontal boundary
in an area of increasing moisture return ahead of significantly
increasing southwesterly low level jet. At this point the best
moisture return and theta-e advection will be across our
southwestern counties where the latest high- resolution guidance
is suggesting an expansion of shower and thunderstorm coverage
tonight. Initially this will be focused across Iowa this evening,
but the RAP/HRRR suggest enough moisture convergence north of the
front and some decent elevated instability to suggest a swath of
showers and storms in our area. The favored areas for storms will
generally be south as the night progresses toward daybreak. The
instability is enough to be concerned about some severe hail with
the instability extending through the hail growth region and
decent shear though marginal in the cloud bearing layer, and
therefore the threat is marginal and consistent with the SPC
outlook. The main focus will be after midnight into early Monday,
with better chance of hail largely southwest of the core of the
Chicago metro area based on latest convective allowing model
guidance, but it is certainly a non-zero threat farther north.

The shortwave trough axis will approach Monday morning with the
cold front, which will likely continue the chance of showers
during the morning hours, possibly redeveloping for our northern
areas including the Chicago area. The main warm frontal boundary
will generally slide east along our southern counties, thus we
never truly get into the warm sector ahead of the low. And while
the northern stream cold front will shift into northern Illinois
later morning, it will take a bit longer south which will linger
the shower chances for most of the day for these areas. Expect
cooling in Illinois, especially lake areas in the afternoon. The
instability axis gets shoved farther south but not completely out
of the area until the cold front arrives, so will need to hang
onto the thunder mention into the morning and it is possible the
marginal risk may have to shift north a bit on Monday.

KMD

&&

.LONG TERM...
259 PM CDT

Monday night through Sunday...

More energetic shortwave energy and associated precip will shift
south of the CWA by Monday evening, with high pressure expected to
build across the area Monday night into Tuesday. Cold advection
on the backside of this system will return a cooler/drier air mass
to the region, especially by Tuesday. Next chance of precip does
appear to be on Tuesday, although confidence is lower with this
chance owing to some placement and timing issues. Upstream
shortwave anticipated to drop southeast through the region during
this time, as baroclinic zones tightens up. With this setup, a
narrow axis of developing precip seems probable and at this time,
a favored location would be over the southern CWA. Expected
highs/boundary layer conditions would support all liquid at this
time, but will continue to monitor for at least a low potential
for a rain snow mix. With anticipated colder thermal profile
aloft, it looks like if enough forcing were to occur to cool the
entire profile, then snow could be possible. Too early to tell at
this time though, and have maintained only rain for Tuesday. Any
precip then sags southward Tuesday evening with further expansion
of the high to the north. Much colder air filters south and with
this high moving more overhead, Tuesday night is looking to be a
chilly night. However, the CWA may stay on the outer fringe of
this high and tighter gradient. This would allow the winds to
possibly stay more elevated and lessen the extent of the cooling
this night. Dry weather then expected to continue Wednesday into
Wednesday night. Large scale pattern begins to change though, with
upper level ridge building overhead and warmer air returning to
the region. Warmer temps expected Thursday and Friday, but
precip/rain and possibly thunder chances increase by late Thursday
into Friday.

Rodriguez

&&

.AVIATION...
For the 06Z TAFs...

Concerns and challenges with the Chicago area airports are:

- Overnight TSRA well to the northeast as well as some closer to
the southwest, possibly impacting the airports.

- Another round of -SHRA/TS in the region late Monday morning
into the early afternoon, most favored just to the southeast of
ORD.

- IFR cigs and MVFR visibility possible at some point Monday
morning into early afternoon.

- South winds tonight becoming northeast early Monday afternoon,
likely overlapping IFR cigs.

Scattered TSRA are developing across central and eastern Iowa
at this time. They will translate east-southeast through the
overnight hours. Given where initiation of storms is occurring,
these should primarily track near or just south of the southern
Chicago area TAF sites overnight. While there is continued
uncertainty on how far north/northeast these will develop, there
could be showers to the north moving over the airports, so
continue mention of showers, and VCTS for southern TAF sites.

Wind speeds will diminish and possibly even become variable on
Monday morning, allowing for ceilings to lower. Confidence on just
how far these drop is low-medium and the rate in which they drop
has even lower confidence. Gradually lowering visibility is
likely during Monday morning, though dense fog is not favored. As
a cool front approaches, the possibility of showers and possibly a
few more thunderstorms increases in the 15Z-20Z window before
this activity shifts southeast. Cloud bases should see a raising
trend into Monday evening.

MTF/KJB

&&

.MARINE...
259 PM CDT

High pressure which has been situated across the lake for much of
the day continues to shift to the east at this time. This trend
will continue this evening and tonight with winds expected to
quickly increase this afternoon. Expect winds of up to 30 KT to be
in place by this evening over the north half with winds of 15 to
25 KT expected over the south half. Winds should stay in the 10 to
20 KT range along the nearshore tonight. The gradient and winds do
weaken by early Monday morning, but anticipate speeds to increase
once again later in the day Monday as a wind shift to the north
occurs. Although some slight variation may occur, expect northerly
winds to persist Monday night into Tuesday with an increase in
speeds expected once again. Speeds Tuesday night into early
Wednesday could reach gales for a time. Confidence is low at this
time, and so have maintained mention of 30 KT in the open water
forecast.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 19, 3:00 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
400 PM CDT Sun Mar 19 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
400 PM CDT Sun Mar 19 2017 /500 PM EDT Sun Mar 19 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.

DISCUSSION:

Thunderstorms are likely to develop over Iowa later this evening,
before shifting eastward across portions of northern Illinois and
northwestern Indiana late tonight into early Monday. The
strongest storms will be capable of producing marginal severe hail
to the size of quarters. Although thunderstorms are possible
across the entire outlook area, the main area of concern will be
southwest of the Chicago metropolitan area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Limited Fire Weather Risk.
Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

Additional scattered thunderstorms are possible across the entire
outlook area Monday. Although severe weather is not expected at
this time, isolated strong thunderstorms capable of producing
small hail are possible south of I-80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late tonight.

GENERAL STORM MOTION OF THE DAY:

Moving to the southeast at 35 MPH.

&&

LMZ740>745-202100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
400 PM CDT Sun Mar 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Thunderstorm risk in the morning.

Tuesday through Saturday...
  Hazardous Conditions for Small Craft are likely, with a small
  chance of thunderstorms on Friday.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
400 PM CDT Sun Mar 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms over southern Lake Michigan
late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over southern Lake Michigan
early Monday and again on Friday.

&&

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Cook

When
March 20, 12:40 AM CST
Where
Cook County, 2.31 mi NNE of Elgin
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.060, -88.260

Hail, Du Page

When
March 20, 12:48 AM CST to 12:52 AM CST
Where
Du Page County, Carol Stream
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -88.130

Nickle to quarter size hail was reported via mPing.

Hail, Du Page

When
March 20, 12:55 AM CST
Where
Du Page County, 0.51 mi W of Butterfield West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.870, -88.060

Hail, Cook

When
March 20, 12:56 AM CST
Where
Cook County, Schaumburg
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -88.080

Hail, Will

When
March 20, 1:28 AM CST
Where
Will County, 1.47 mi SSW of Barbers Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
41.700, -88.080

Hail, Cook

When
March 20, 1:42 AM CST
Where
Cook County, 1.38 mi N of Lambert
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -87.830

Hail, Cook

When
March 20, 1:45 AM CST
Where
Cook County, Oak Lawn
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -87.750

Hail, Will

When
March 20, 2:18 AM CST
Where
Will County, 0.52 mi E of Crete
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -87.620

Hail, Will

When
March 20, 2:25 AM CST to 2:28 AM CST
Where
Will County, 1.73 mi NW of Romeoville
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
41.650, -88.090

Hail, Ford

When
March 20, 4:12 AM CST
Where
Ford County, 0.53 mi W of Gibson City
Measured
1.5 in hail
Reported by
Public
Coordinates
40.470, -88.380

Hail, Livingston

When
March 20, 10:00 AM CST to 10:05 AM CST
Where
Livingston County, 1.25 mi WNW of Pontiac
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.880, -88.640

Three reports of nickel to quarter size hail came in from Pontiac.

Hail, Iroquois

When
March 20, 10:05 AM CST
Where
Iroquois County, 2.32 mi NNE of Leonard
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.810, -87.860

Hail, Iroquois

When
March 20, 10:28 AM CST to 10:31 AM CST
Where
Iroquois County, 2.32 mi NNE of Leonard
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.810, -87.860

Hail, Livingston

When
March 20, 10:43 AM CST
Where
Livingston County, 0.52 mi W of Chatsworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.750, -88.290

Hail, Ford

When
March 20, 11:06 AM CST
Where
Ford County, 0.87 mi NW of Piper City
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.760, -88.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688293, 688295, 688297, 688298, 688299, 688300, 688301, 688303, 688304, 688316, 688320, 688322, 688324, 688325, 688326.